Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 192, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 1997, 5:41 PM CDT for Finney County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 5:41 PM CDT (22:41 UTC)
- Expired
- Jul 5, 1997, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Finney County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:05 PM CDT | Thunderstorm Wind 64 | Garden City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 052241 RRA SVRDDC KSC055-052330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 541 PM CDT SAT JUL 5 1997 * SEVERE THUNDERSTORM WARNING FOR FINNEY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 630 PM CDT * SOME LOCATIONS AFFECTED HOLCOMB BY 555 PM CDT GARDEN CITY BY 605 PM CDT * AT 540 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTH OF HOLCOMB MOVING SOUTHEAST AT 25 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. NICHOLS/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:54 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 5, 3:54 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT SAT JUL 05 1997 ...FORECAST CHALLENGE IS SVR WX CHANCES AND PSBLY HEAVY RAIN... 88D ATTM SHOWG SQUALL LINE OF TRSA SOME SVR READY TO POUNCE INTO CWA FROM THE NW. WILL GO WITH LIKELY TO CAT POPS EXCEPT FOR FAR SERN CWA. LLVL JET FEEDING GOOD DEWPTS INTO WARM SECTOR. WITH SLOW MVMT OF TSTMS HAVE ALSO ADDED LOCALLY HEAVY RAINFALL INTO ZONE. TSTMS SHOULD END NORTH TO SOUTH LATER TNGT AND PUSH SOUTH INTO TX PAN AND OKLAHOMA. FOR TMRW ATM RECOVERS RAPIDLY AS PSR FALLS IN LEE OF ROCKIES IN ADVANCE OF NEXT SYSTEM. COLD FRONT FCST TO PUSH BACK AS WARM FRONT WITH GOOD H85 WAA. WINDS ALSO GUSTY TO 15 TO 25 MPH ESP WEST. AS FOR TEMPS WENT COOLER THAN FWC AND MORE TOWARD FAN GUID. AGREE WITH SPC ON PSBL MCS FIRING SUNDAY NIGHT COMING IN FROM THE NW SO WILL CONT WITH 40 TO 50 POPS FOR NOW. NW FLOW AND WEAK RIDGE CONDUCIVE FOR THIS DVLPMT. LOW LVL JET TO AGAIN FEED MCS. DDC 060/086 065/087 063 714 GCK 060/087 062/087 062 714 EHA 060/089 063/090 063 8-4 LBL 059/088 063/089 063 8-4 HYS 060/084 063/086 061 7-5 P28 063/086 067/089 065 5-3 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:24 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
| Jul 5, 4:15 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 45 min |
| Jul 5, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 60 min |
| Jul 5, 4:55 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 50 min |
| Jul 5, 4:59 PM CDT | Tornado Warning | DDC | Scott | 46 min |
| Jul 5, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 48 min |
| Jul 5, 5:32 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 48 min |
| Jul 5, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 45 min |
| Jul 5, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 49 min |
| Jul 5, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 46 min |
| Jul 5, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 47 min |
| Jul 5, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 32 min |
| Jul 5, 6:37 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Jul 5, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 31 min |
| Jul 5, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 65 min |
| Jul 5, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 49 min |
| Jul 5, 6:51 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.